Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reducing Dose Of Truvada?
Jan 26, 2011

I am wondering if it's virologically safe to reduce my Truvada dosage to half a tablet daily OR one full tablet every other day to minimize the risk of developing the NRTI associated side effects (mitochondrial toxicity & Kidney/ bone injury) ?

I am newly diagnosed in Aug.2010 (ARS), and started taking Truvada with Isentress right away during ARS. My initial VL at that time was 4.5 million copies, now I am < 50. My CD4 count went from 187 (17%) during ARS in Aug.2010, to 700 (36%) presently. I am not having any noticeable side effects from my HAART regime at this time, and renal function is good, however I do have HTN (on Diovan).

I greatly appreciate this forum & your expertise.

Response from Dr. Henry

The risk for mitochondrial toxicity is low with Truvada. Truvada has been a highly effective NRTI backbone for HIV treatment partly because of its favorable pharmacokinetic (drug levels due to dose of drug and handling of drug in the body) and safety profile. Decreasing the dose as you describe would , for most patients, decrease the levels to marginal to maintain good control of HIV replication with any degree of confidence. Since the barrier to resistance for raltegravir is relatively low, a too low dose of Truvada as you describe could well result in resistance to each of the components of Truvada and raltegravir which would compromise future options to control your HIV with a simple regimen. I do not recommend decreasing the dose of Truvada in patients with good renal function-monitoring for problems is recommended. KH



Previous
Does ANY lipodystrophy or lipoatrophy develop from PEP course?
Next
Is Morning Lightheadiness a side effect of Atripla?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement